I’ve been taking Abilify as an add-on to my other psychotropics for about six months now, and I have some pieces of good news to share.
Good news #1: The generic (aripiprazole) is now available! There was a slight delay between the time the FDA gave approval for the generic (April) and the time it went on sale. But now it has arrived in drugstores. (I understand that the same company makes both the brand name and the generic, which strikes me as goofy, but then what do I know about drug marketing?)
Good news #2: Between my insurance and my pharmacy, I now have to pay only $15/month for the generic. The brand-name Abilify was $800 without insurance and $125 with. My insurance is not cheap, though it is still less than the cost of brand-name Abilify. When you add in all my other prescriptions and doctor visits and tests and such – plus all my husband’s drugs and other medical expenses, the insurance suddenly doesn’t seem so pricey. (I got this insurance through the Affordable Care Act, and I hope the Supreme Court doesn’t screw it up for me.)
Good news #3: Despite my tiny dosage (2 mg.) I have noticed significant effects. After six months on the drug, I have more energy, better focus and concentration, and fewer down/useless days (unless I overdo and run out of spoons). (See http://www.butyoudontlooksick.com/articles/written-by-christine/the-spoon-theory/ if you don’t know what I mean by that.)
I’ve been doing major housecleaning/sorting, going out – actually outside the house – to run errands other than my shrink appointments, and I even went to a party – a reunion of people I used to work with. I wore my new skirt, navigated the social milieu successfully, and stayed an hour and a half. (The next day was one of my no-spoons days, though.)
This is only the third time in my life that I’ve noticed a significant effect from taking a new prescription. The first was Prozac (fluoxetine), which felt like looking at a color television after years of black-and-white. With static. Showing only commercials. The second was Lamictal (lamotrigine), which felt like a switch flipping and turning on my ability to think rationally. And now there’s Abilify.
Whatever side effects I may have, I’m willing to live with. (Unless I get the tardive dyskinesia. That would be a deal-breaker.) This feels like real living and I’m happy about it. I don’t think this is hypomania, either. I think I’m supposed to feel this way. I’m going to run with it.
Of course this isn’t the end of bipolar disorder for me, or the end of this blog. I still have plenty to say about my experiences with bipolar depression, mental health in general, and particularly mental health in the media and society.
Sorry if I sound sappy, but it’s good to be alive and functioning!
Comments on: "Abilify: The Next Chapter" (6)
Hi ‘Me,’ I’m Allison and I have Tardive Dyskinesia after taking antipsychotics for ten years at very high doses. I think it was the Geodon. I have good news. There are only 200k US cases and most of them are easily resolved with Cogentin, Artane or Parsittan. These meds give me alcoholic type blackouts so I wasn’t that lucky. I went three years without symptom relief and finally googled a neuro who had been doing research on a rarely used atypical antipsychotic called Clozaril and that drug is so sedative that a small dose (100 mg) stops the thrashing. So I’m good and I think you are doing the right thing! I did go through a lot of discrimination and abuse in my search. More good news for you: even though Abilify is causal, and I’ve met a bumper crop of new abilify people in my boat, your dosage is so low, your odds of getting it are nil. Good luck to you. Keep up the good work.
I’m so glad to hear that you kept looking until you found a solution you can live with. And thanks for the encouraging words!
oh, definitely. Keep the dose low and you’ll be just fine. antipsychotics saved my life as a bipolar 1 with psychotic features type.
Thanks! With the good effects I’m having on the low dose, I doubt I’ll have to take anything higher.
oh, my gosh….your’e the same lady that’s on Abilify! I just saw another study for TD. They are getting there in terms of a cure…and if you ever want the link to the NAMI article on prevention and symptom management and dealing with professional stigma (one lady at Cleveland took one look at me, snapped my file shut and said, “Psychosomatic.”) unbelievable. I wish I’d had the strength to write to that hallowed institution about the cute, young woman who did that to me.
I have a friend who unfortunately has psychogenic nonepileptic seizures (PNES). When she had the diagnosis confirmed, she heard it to mean “psychosomatic” and didn’t follow up. I hate that word.